Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 28, 2017, 8:44 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 28, 2017, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
Counties Faribault County, MN, Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
093 WWUS83 KMPX 290144 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 844 PM CDT WED JUN 28 2017 MNZ091>093-290245- Freeborn-Martin-Faribault- 844 PM CDT WED JUN 28 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN...SOUTHERN FARIBAULT AND EAST CENTRAL MARTIN COUNTIES THROUGH 945 PM CDT... At 843 PM CDT, radar indicated a broken line of strong thunderstorms was located along a line extending from near I 90 Exit 175 to near Imogene. Movement was southeast at 25 mph. Winds in excess of 30 mph and dime size hail are possible with these storms. Locations impacted include... Albert Lea, Fairmont, Blue Earth, Elmore, Alden, Glenville, Emmons, Bricelyn, London, Hayward, Mansfield and Frost. This includes the following highways... Interstate 35 between mile markers 1 and 15. Interstate 90 between mile markers 108 and 173. U.S. Highway 169 between mile markers 1 and 13. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring in these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4366 9450 4373 9305 4350 9305 4350 9425 TIME...MOT...LOC 0143Z 284DEG 20KT 4367 9309 4363 9437 $$ JPC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 7:07 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 28, 7:07 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 707 PM CDT Wed Jun 28 2017 .UPDATE... Issued at 657 PM CDT Wed Jun 28 2017 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Thursday) Issued at 349 PM CDT Wed Jun 28 2017 In the wake of morning convection, we saw a seasonably strong stratospheric intrusion with the 1.5 PV surface getting down to about 400 mb. This has shown up well on all 3 water vapor channels. Just before 3pm, this upper feature reached the cold front near the I-35 corridor, with storms initiating over Dakota county. The cells that went up over Wright county over to the north metro are on the northern edge of this PV feature and were more elevated, at least initially. We have had great low level shear most of the day with backed surface winds. However, as these storms have developed, our surface winds have really started to veer and our shear values have plummeted, to the point where in MN, we have only weak speed shear. As a result, the storms we have seen near the metro to this point have been more pulse in nature and have not been able to sustain strong updrafts long enough to get anything severe going. Effective shear values over 30 kts reside where the SPC has a slight risk in the Day 1 outlook and our thinking on the severe threat is pretty similar, with it being confined to southeast MN toward central WI where the better shear resides and the potential for better organization exists. So we'll have to keep an eye on this activity as it moves into this region. Tonight, these storms will exit our east by midnight as we lose diurnal heat and the front continues its march into WI. The main question for tonight is how extensive does low stratus become as we get into the backside of the low. The NAM/RAP/HRRR all bring it down to about the US-12 corridor. This may be a bit far south, but did increase sky grids quite a bit across central MN into western WI for tonight. Thursday will feature ridging over the upper MS Valley, but another trough will be working across the Dakotas in the afternoon. The front working through tonight will be washing out across IA. All of this puts the MPX area in a bit of a lull when it comes to forcing, with thunderstorm activity through the day Thursday expected to be mainly down in Iowa near the remnant boundary and to the west in the Dakotas with the upper wave. Our precip chances look to increase Thursday evening (start of the long term) as the Dakotas trough moves into MN. .LONG TERM...(Thursday night through Wednesday) Issued at 349 PM CDT Wed Jun 28 2017 Expect periodic chances for showers and thunderstorms, but overall not a complete washout for the upcoming weekend. The first half of the weekend will be cooler and cloudy with light winds and a few scattered showers or thunderstorms. High pressure will briefly move in for Sunday and Monday which will dry things out north of I- 90 and bring temperatures closer to normal. Looking ahead, southerly flow will return early next week and set the stage for more widespread showers and thunderstorms for the middle to end of next week. An upper level trough will drive a couple of cold fronts through the region over the weekend. The synoptic forcing ahead of this trough, together with the small, thin CAPE profiles support scattered showers and thunderstorms on Friday, similar to what occurred this past Saturday. Marginal CAPE and Shear profiles limit the risk of severe weather, so at this time only expect perhaps some small hail with a few of the stronger cells. Saturday will have less of a chance for showers and thunderstorms, but can't go completely dry. On Sunday a secondary cold front will move through the region as a shortwave trough sweeps across the Boundary Waters to the north. Models try to produce some precip along this front, but it seems like the large-scale subsidence should win out, so went drier than the model guidance for Sunday. The GFS tries to hang up a boundary across the south with repeated chances for showers and thunderstorms early next week, but these should be more favored across the south near IA/IL. Looking ahead, another shortwave trough should bring showers and thunderstorms across the Upper Midwest for the middle/end of next week, with warmer more humid weather to follow after that. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 657 PM CDT Wed Jun 28 2017 Convection has exited the terminals to the east so will not expect any further precipitation through the rest of this forecast cycle. With the upper level low dropping into the region overnight into tomorrow morning, some MVFR ceilings are possible for several hours either side of daybreak tomorrow morning. Otherwise, mainly VFR skies will prevail with winds gradually shifting around from WNW to N with speeds in the 5-10 kt range. KMSP...VFR into the early morning hours then MVFR ceilings likely throughout the Thursday morning push. Then VFR conditions expected for the rest of the day tomorrow. /OUTLOOK FOR KMSP/ Fri...VFR. Chance MVFR with likely TSRA. Winds variable 5 kts. Sat...VFR. Winds WNW 5-10 kts. Sun...VFR. Chance of TSRA/SHRA. Winds light and variable. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...JRB AVIATION...JPC
Hazardous weather outlook, Jun 28, 3:46 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 346 PM CDT Wed Jun 28 2017 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-292100- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 346 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms expected this afternoon, mainly east of I-35. A few storms could be strong to severe with large hail, heavy rain, and possibly a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be occasional chances of thunderstorms again from Thursday night through Monday morning. The probability of severe weather during this period is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>043-047>050-054>058-064-065-073-292100- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- 346 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be occasional chances of thunderstorms again from Thursday night through Monday morning. The probability of severe weather during this period is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Jun 28, 4:48 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 4 WSW SPRING VALLEY 44.83N 92.32W
06/28/2017 PIERCE WI LAW ENFORCEMENT
&&
CARLYONSpecial weather statement, Jun 28, 5:12 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
512 PM CDT WED JUN 28 2017
WIZ023-282315-
St. Croix-
512 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CROIX COUNTY...
At 512 PM CDT, a strong thunderstorm was located near Hudson, or near
River Falls, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
River Falls, Hudson, North Hudson, Afton, Baldwin, Hammond, Roberts,
Woodville, Glenwood City, Lakeland, Emerald and Wilson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 1000 PM CDT for east central
Minnesota...and west central Wisconsin.
LAT...LON 4485 9216 4485 9226 4486 9233 4487 9277
4490 9278 4494 9275 4497 9277 4503 9276
4510 9214 4486 9214
TIME...MOT...LOC 2212Z 263DEG 28KT 4494 9269Local storm report, Jun 28, 5:19 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 1 W DURAND 44.63N 91.99W
06/28/2017 E0.88 INCH PEPIN WI TRAINED SPOTTER
&&
CARLYONLocal storm report, Jun 28, 5:23 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 4 WSW SPRING VALLEY 44.83N 92.32W
06/28/2017 PIERCE WI LAW ENFORCEMENT
CORRECTED AMENDED UPDATED...MULTIPLE TREES
AND POWER LINES DOWN...SIGNIFICANT DAMAGE TO
HOUSES.
&&
CARLYONLocal storm report, Jun 28, 5:57 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 6 NNE ELLSWORTH 44.82N 92.46W
06/28/2017 PIERCE WI TRAINED SPOTTER
0.25 MILE SOUTH OF 650TH STREET AND 780TH
AVE...HALF A HOME DESTROYED...TREES DOWN.
&&
CARLYONSpecial weather statement, Jun 28, 8:44 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 844 PM CDT WED JUN 28 2017 MNZ091>093-290245- Freeborn-Martin-Faribault- 844 PM CDT WED JUN 28 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN...SOUTHERN FARIBAULT AND EAST CENTRAL MARTIN COUNTIES THROUGH 945 PM CDT... At 843 PM CDT, radar indicated a broken line of strong thunderstorms was located along a line extending from near I 90 Exit 175 to near Imogene. Movement was southeast at 25 mph. Winds in excess of 30 mph and dime size hail are possible with these storms. Locations impacted include... Albert Lea, Fairmont, Blue Earth, Elmore, Alden, Glenville, Emmons, Bricelyn, London, Hayward, Mansfield and Frost. This includes the following highways... Interstate 35 between mile markers 1 and 15. Interstate 90 between mile markers 108 and 173. U.S. Highway 169 between mile markers 1 and 13. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring in these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4366 9450 4373 9305 4350 9305 4350 9425 TIME...MOT...LOC 0143Z 284DEG 20KT 4367 9309 4363 9437 JPC
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.